Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 317, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 23, 2021, 1:45 PM MDT for Rio Arriba County, Sandoval County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 1:45 PM MDT (19:45 UTC)
- Expired
- Jul 23, 2021, 2:17 PM MDT
- In force
- 32 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Rio Arriba County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 90 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239
WUUS55 KABQ 231945
SVRABQ
NMC039-043-232030-
/O.NEW.KABQ.SV.W.0317.210723T1945Z-210723T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
145 PM MDT Fri Jul 23 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southern Rio Arriba County in north central New Mexico...
Northeastern Sandoval County in north central New Mexico...
* Until 230 PM MDT.
* At 145 PM MDT, a severe thunderstorm was located near Fenton Lake
State Park, or 16 miles southeast of Cuba, moving northwest at 10
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fenton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3596 10654 3580 10665 3590 10698 3614 10681
TIME...MOT...LOC 1945Z 120DEG 9KT 3592 10668
HAIL...1.25IN
WIND...60MPH
$$
Shoemake2 follow-up statements
970
WWUS55 KABQ 232001
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Fri Jul 23 2021
NMC039-043-232030-
/O.CON.KABQ.SV.W.0317.000000T0000Z-210723T2030Z/
Rio Arriba-Sandoval-
201 PM MDT Fri Jul 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHERN RIO ARRIBA AND NORTHEASTERN SANDOVAL COUNTIES...
At 200 PM MDT, a severe thunderstorm was located near Fenton Lake
State Park, or 14 miles southeast of Cuba, moving northwest at 10
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fenton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, creeks, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3596 10654 3580 10665 3590 10698 3614 10681
TIME...MOT...LOC 2000Z 120DEG 9KT 3594 10672
HAIL...1.25IN
WIND...60MPH
$$
Shoemake119
WWUS55 KABQ 232017
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
217 PM MDT Fri Jul 23 2021
NMC039-043-232026-
/O.CAN.KABQ.SV.W.0317.000000T0000Z-210723T2030Z/
Rio Arriba-Sandoval-
217 PM MDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RIO ARRIBA AND
NORTHEASTERN SANDOVAL COUNTIES IS CANCELLED...
The storm which prompted the severe thunderstorm warning is no
longer producing severe hail. Therefore, the warning has been
cancelled. However, heavy torrential rain and areas of flash
flooding are still possible with this thunderstorm.
LAT...LON 3596 10654 3580 10665 3590 10698 3614 10681
TIME...MOT...LOC 2015Z 120DEG 9KT 3596 10676
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:04 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 23, 12:04 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1204 PM MDT Fri Jul 23 2021 .AVIATION... 18Z TAF CYCLE Convection over eastern Lincoln and western Chaves counties continue this midday and will gradually diminish this afternoon. A more robust round of convection will develop this afternoon over western and central NM. MVFR impacts possible at KSAF, KABQ/KAEG, KGUP and KFMN. Brief IFR impacts cannot be ruled out as well in torrential downpours, but risk is minimal in TAFs. In addition, strong/erratic wind gusts and hail are possible with storms at central and western TAF sites. Areas of mountain obscurations will occur this afternoon as well. Convection will continue into tonight, possibly lasting all night in the west. Otherwise, VFR conditions expected. && .PREV DISCUSSION...319 AM MDT Fri Jul 23 2021... .SYNOPSIS... A rare monsoon season upper-level storm system will slide westward through central New Mexico today and Saturday, helping to trigger numerous showers and thunderstorms over the western two thirds of the state. Heavy rainfall with localized flash flooding will be a good bet both afternoons and evenings. A slight downtrend in showers and thunderstorm coverage is forecast on Sunday into early next week but daily rounds of scattered to perhaps numerous showers and thunderstorms will continue for most areas through the week. && .DISCUSSION... .SHORT TERM...(TODAY THROUGH SATURDAY)... At 00Z, the upper high was located over the Four Corners and an upper low was approaching from over far west TX. Plenty of atmospheric moisture was in place, with the 00Z KABQ upper air sounding showing an above normal PWAT of 1.11". The upper low is forecast to continue moving northeast into our area today, brining stronger winds aloft and increasing shear profiles. Storm motion will be on the uptrend as well, which would normally limiting flash flooding potential, but intense rainfall is expected and grounds are already saturated across portions of central and western NM. Convection is modeled to take off with daytime heating along the central mountain chain, then move west or southwest across central valleys through late afternoon/early evening and onto far western NM through the late evening hours as the upper low continues west across central NM. Storms will likely impact the Albuquerque and Santa Fe Metro areas during the afternoon/evening commute. Although the main threat will be from torrential rainfall and associated flash flooding, sufficient instability and shear will be present for a limited large hail and damaging wind threat as well. The SPC day1 convective outlook shows central and western portions of our area in a marginal risk for severe storms. Convection is forecast to move off into AZ after midnight. No changes to the Flash Flood Watch today. Saturday will be an active thunderstorm day as well, although steering flow will shift to the southeast across much of the area which will help to distribute rain to some areas that may miss out today. The upper low will be wound-up over southeast AZ Saturday and the threat for locally heavy rainfall will be confined more to our southwest mountains. Instability and shear will trend down compared to today as temperatures will generally be 5-10 degrees below normal and winds will be more unidirectional in the low to mid levels of the atmosphere. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... Closed upper-level low forecast to be over southeast AZ Saturday night with lingering showers and storms over western NM through the night. GFS the odd model out with little convection forecast for much of the area with the NAM and ECWMF quite active with convection most areas and with southerly steering flow aloft, areas that have been missed for much of July should get into the act. Sunday continues to look like the "down day" during the next 7 days as flow aloft transitions to light and variable and heights rise with the Four Corners' High (FCH) building over CO. FCH continues to build over southeast WY/western NE Monday and Tuesday and scattered convection returns to all but the east-central plains. Western and northern NM are typically favored with easterly steering flow with the eastern plains the least likely to see storms. Dry air aloft from the east starts to win out Wednesday and Thursday with less afternoon coverage areawide as easterly flow aloft continues. A "classic" southerly monsoon moisture plume does not appear in the cards at this time. A weaker and discombobulated polar jet stream (a.k.a., Climate Change = polar regions warming faster than tropics weakens temperature difference and results in weaker westerlies) appears to have broken this once fairly reliable aspect of the North American Monsoon. 11/33 && .FIRE WEATHER... Chances for wetting/soaking rains will trend up today and continue through Saturday as an upper low moves west across the state and interacts with above normal atmospheric moisture. Good chances for wetting rain will persist Sunday and Monday as well, but the wetting footprint will shrink some as storm motion decreases and the upper high builds over the area, with the upper low moving further west away from the region. The upper high will strengthen and expand across the Intermountain West and southern US Plains next week, leading to warmer temperatures and a gradual downtrend in daily rounds of storms with a smaller wetting footprint. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ201>226-241. &&
Hazardous weather outlook, Jul 23, 3:19 AM MDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 319 AM MDT Fri Jul 23 2021 NMZ201>241-241030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 319 AM MDT Fri Jul 23 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop over central and western NM today, producing heavy rainfall and localized areas of flash flooding. A flash flood watch remains in effect for much of central and western areas of the state this afternoon through late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms are expected each afternoon and evening. Localized areas of flash flooding are likely, with the greatest risk below recent burn scars and areas where soils are saturated. Up to 2 inches of rain is possible, especially along and west of the central mountain chain Friday. Storms will likely produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Jul 23, 8:03 AM MDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
803 AM MDT Fri Jul 23 2021
NMZ238-231430-
Chaves County Plains-
803 AM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
830 AM MDT...
At 803 AM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Mesa, or 23 miles north of Roswell, moving southwest
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Chaves County.
This includes Highway 285 between Mile Markers 126 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3354 10489 3357 10489 3379 10469 3372 10450
3343 10462
TIME...MOT...LOC 1403Z 027DEG 16KT 3370 10464
40Special weather statement, Jul 23, 8:56 AM MDT, 4 hours 49 minutes before
Special Weather Statement National Weather Service Albuquerque NM 856 AM MDT Fri Jul 23 2021 NMZ238-231530- Chaves County Plains- 856 AM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL 930 AM MDT... At 856 AM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Bitter Lake Wildlife Refuge, or 18 miles north of Roswell, moving southeast at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Northwestern Roswell. This includes Highway 285 between Mile Markers 116 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3376 10467 3366 10442 3335 10459 3344 10485 TIME...MOT...LOC 1456Z 016DEG 13KT 3362 10463 40
Special weather statement, Jul 23, 1:29 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 129 PM MDT Fri Jul 23 2021 NMZ211-232000- Jemez Mountains- 129 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANDOVAL COUNTY UNTIL 200 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Fenton Lake State Park, or 17 miles west of Los Alamos, moving west at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Fenton Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos, creeks and ditches. && LAT...LON 3598 10651 3583 10652 3578 10677 3603 10677 TIME...MOT...LOC 1928Z 090DEG 5KT 3592 10662 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:41 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 3 hr |
| Jul 22, 7:46 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| Jul 23, 3:15 AM MDT | Special Weather Statement | ABQ | Chaves | 45 min |
| Jul 23, 8:03 AM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Jul 23, 8:56 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 3 hr |
| Jul 23, 8:56 AM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| Jul 23, 10:17 AM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 3 hr |
| Jul 23, 10:39 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 23, 11:04 AM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 23, 12:52 PM MDT | Areal Flood Advisory | ABQ | Mora, Taos | 3 hr |
| Jul 23, 1:14 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 31 min |
| Jul 23, 1:21 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 114 min |
| Jul 23, 1:29 PM MDT | Special Weather Statement | ABQ | Los Alamos | 31 min |
| Jul 23, 1:37 PM MDT | Areal Flood Advisory | ABQ | Catron | 113 min |
| Jul 23, 1:41 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 49 min |
| Jul 23, 1:50 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 23, 2:13 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 23, 2:27 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 48 min |
| Jul 23, 2:29 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 31 min |
| Jul 23, 2:36 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Santa Fe | 6 hr |
| Jul 23, 2:47 PM MDT | Areal Flood Advisory | ABQ | San Miguel, Santa Fe, Torrance | 118 min |
| Jul 23, 2:50 PM MDT | Special Weather Statement | ABQ | Bernalillo | 25 min |
| Jul 23, 2:57 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Torrance | 3 hr |
| Jul 23, 3:04 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 3 hr |
| Jul 23, 3:12 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Jul 23, 3:15 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 45 min |
| Jul 23, 3:24 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 4 hr |
| Jul 23, 3:26 PM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
| Jul 23, 3:37 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 3 hr |
| Jul 23, 3:54 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Jul 23, 3:56 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 64 min |
| Jul 23, 3:58 PM MDT | Special Weather Statement | ABQ | Torrance | 32 min |
| Jul 23, 4:07 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Jul 23, 4:11 PM MDT | Special Weather Statement | ABQ | Valencia | 34 min |
| Jul 23, 4:12 PM MDT | Special Weather Statement | ABQ | Valencia | 33 min |
| Jul 23, 4:29 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Valencia | 3 hr |
| Jul 23, 4:32 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 2 hr |
| Jul 23, 4:33 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 23, 4:39 PM MDT | Flash Flood Warning | ABQ | Catron, Socorro | 5 hr |
| Jul 23, 4:57 PM MDT | Flash Flood Warning | ABQ | Socorro, Torrance, Valencia | 3 hr |
| Jul 23, 4:59 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 3 hr |
| Jul 23, 5:02 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jul 23, 5:11 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Jul 23, 5:16 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Jul 23, 5:29 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 23, 5:47 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jul 23, 5:49 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Jul 23, 5:52 PM MDT | Special Weather Statement | ABQ | 23 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.